Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 3, NWS Birmingham, AL

February 16, 201339 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 16, 2013, 11:09 AM CST for 39 counties in Alabama. It took effect at Feb 16, 2013, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2013, 11:09 AM CST (17:09 UTC)
In effect from
Feb 16, 2013, 12:00 PM CST
Expired
Feb 16, 2013, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WWUS74 KBMX 161709
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CST SAT FEB 16 2013

...BRISK WINDS TO INCREASE THIS AFTERNOON...

ALZ011>015-017>050-170000-
/O.NEW.KBMX.WI.Y.0003.130216T1800Z-130217T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1109 AM CST SAT FEB 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...OF THE STRONGEST WINDS WILL BE THIS AFTERNOON THROUGH 6 PM.

* WINDS...WILL INCREASE THIS AFTERNOON AND BE SUSTAINED AT 15 TO
  25 MPH WITH GUST UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 16, 7:00 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 16, 7:00 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST SAT FEB 16 2013

.UPDATE...
AVIATION.

&&

.DISCUSSION...

COLD ADVECTION OVERNIGHT HAS NOT BEEN AS STRONG AS FORECAST AND
TEMPERATURES ARE RUNNING A FEW DEGREES WARMER THAN ANTICIPATED.
MID LEVEL FORCING HAS FINALLY ARRIVED AND A BAND OF LIGHT RAIN HAS
DEVELOPED ACROSS THE SOUTHEAST COUNTIES. TEMPERATURES SHOULD
REMAIN TOO WARM AT THE SURFACE TO SUPPORT ANYTHING OTHER THAN
RAIN FOR THE REST OF THE MORNING.

HAVE INCLUDED SPRINKLES AND FLURRIES ACROSS THE FAR NORTH FOR THE
AFTERNOON WITH SOUNDINGS INDICATING AN UNUSUALLY DEEP LAYER OF
NEAR DRY ADIABATIC LAPSE RATES UP TO NEAR 650 MB AND ENHANCED
MOISTURE IN THE 650 TO 800 MB LAYER. HIGH DEWPOINT DEPRESSION
VALUES BENEATH THE MID LEVEL CLOUD LAYER MAY ONLY ALLOW FOR
VIRGA BUT THERE IS AN OUTSIDE CHANCE THAT SPRINKLES OR FLURRIES
COULD REACH THE GROUND. CONDITIONS WILL BE BLUSTERY THIS AFTERNOON
WITH GUSTS OF 25 TO 30 MPH. LOWS TONIGHT SHOULD BE IN THE LOW TO
MID 20S WITH VERY DRY CONDITIONS THROUGHOUT THE COLUMN AND LIGHT
WINDS PROMOTING STRONG RADIATIONAL COOLING.

A PROGRESSIVE PATTERN WILL CONTINUE INTO THE UPCOMING WEEK WITH
THE NEXT TROUGH MOVING INTO THE PLAINS ON MONDAY. THE FAST FORWARD
MOTION OF THIS SYSTEM SHOULD NOT ALLOW FOR THE ADEQUATE WARMTH AND
MOISTURE NECESSARY FOR SEVERE WEATHER TO MOVE INTO THE REGION BUT
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE EXPECTED FOR MONDAY
NIGHT AND EARLY TUESDAY.

COOLER AND DRIER CONDITIONS WILL RETURN ON WEDNESDAY BETWEEN
WEATHER SYSTEMS. MODELS ARE IN GOOD AGREEMENT THAT A STRONG TROUGH
WILL TAKE SHAPE ACROSS THE PLAINS AND UPPER MISSISSIPPI VALLEY
REGION BY THURSDAY NIGHT. AT A GLANCE THIS SYSTEM HAS THE LOOK OF
A SIGNIFICANT SEVERE WEATHER EVENT BUT MOISTURE SHOULD BE RATHER
POOR. EAST-SOUTHEAST SURFACE WINDS AHEAD OF THE SYSTEM SHOULD KEEP
HIGH QUALITY GULF MOISTURE AND SURFACE-BASED INSTABILITY CONFINED
TO THE COASTAL AREAS. WIDESPREAD RAIN AND EMBEDDED ELEVATED
THUNDERSTORMS ARE EXPECTED FOR THURSDAY NIGHT AND FRIDAY AS THE
COLD FRONT MOVES ACROSS THE REGION.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH MID AND HIGH
CLOUDS CONTINUING TO STREAM IN FROM THE NORTHWEST BEHIND THE SURFACE
COLD FRONT. THERE MAY BE A TIME FRAME WHERE LITTLE CLOUDS ARE
PRESENT...BUT THEY WILL REDEVELOP DURING THE DAY. A SNOW FLURRY IS
EVEN POSSIBLE BY THIS AFTERNOON NORTH. THE LIGHT RETURNS ON RADAR
ARE MOSTLY NOT REACHING THE GROUND.

NORTHWEST WINDS WILL BE OUT OF THE NORTHWEST AROUND 15 KNOTS AND
GUSTING AROUND 25 KNOTS AT TIMES. WINDS WILL BEGIN TO SUBSIDE BY
THIS EVENING AND SKIES WILL CLEAR.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     41  20  49  27  59 /  10   0   0   0  10
ANNISTON    42  22  49  29  60 /  10   0   0   0  10
BIRMINGHAM  43  24  51  34  62 /  10   0   0   0  10
TUSCALOOSA  45  25  54  33  63 /  10   0   0   0  20
CALERA      43  25  51  33  62 /  10   0   0   0  10
AUBURN      45  25  49  33  60 /  20   0   0   0  10
MONTGOMERY  47  26  54  32  64 /  10   0   0   0  10
TROY        47  24  52  30  63 /  30   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/56
Hazardous weather outlook, Feb 16, 6:50 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 AM CST SAT FEB 16 2013

ALZ011>015-017>050-171300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
650 AM CST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MINOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE LOWER
TOMBIGBEE...LOWER BLACK WARRIOR...LOWER CAHABA AND TALLAPOOSA
RIVERS. SEE THE LATEST RIVER STATEMENTS FOR FORECAST STAGE
INFORMATION.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY DRY CONDITIONS ARE ANTICIPATED SUNDAY AFTERNOON. THIS MAY
CREATE A HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED.

MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG PORTIONS OF THE
LOWER TOMBIGBEE...LOWER BLACK WARRIOR...LOWER CAHABA AND TALLAPOOSA
RIVERS WITH IMPROVEMENT BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 5:14 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 22 more12 hr
Feb 16, 5:38 PM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.